zbMATH — the first resource for mathematics

On a class of singular Sturm-Liouville periodic boundary value problems. (English) Zbl 1229.34033
The authors begin with a brief history of the boundary value problem
\[ (1 + e \cos(t))x'' - 2e \sin(t)x' + \lambda \sin(x) = 4e \sin(t), \quad t \in [0, 2\pi], \]
\[ x(0) = x(2\pi), \qquad x'(0) = x'(2\pi). \]
This boundary value problem models the periodic oscillations of the axis of a satellite in the plane of the elliptic orbit around its center of mass. Here, \(0\leq e < 1\) is the excentricity of the ellipse and \(|\lambda| \leq 3\) is a parameter related to the inertia of the satellite. Keeping in mind the case where \(e = 1\) in the above problem, the authors consider the solvability of the singular Sturm-Liouville boundary value problem,
\[ \big(p(t) x'(t)\big)' = f(t, x), \quad t \in [0, 2T], \]
\[ x(0) = x(2T), \quad x'(0) = x'(2T). \]
They give sufficient conditions on both \(p\) and \(f\) for the existence of a nontrivial odd solution of the singular Sturm-Liouville boundary value problem. They conclude the main section of the paper with an example and a remark about how the conditions on \(p\) can be omitted in the case where the Dirichlet boundary value problem is considered. In the final section of the paper, the authors use their main result to establish the existence of a solution of a modified version of the original problem when \(e = 1\).

34B16 Singular nonlinear boundary value problems for ordinary differential equations
34B24 Sturm-Liouville theory
34B40 Boundary value problems on infinite intervals for ordinary differential equations
Full Text: DOI
[1] Beletskii, V.V., On the oscillations of a satellite, Iskusst. sputn. zemli, 3, 1-3, (1959)
[2] Beletskii, V.V., The motion of an artificial satellite about its centre of mass, (1965), Nauka Moscow
[3] Beletskii, V.V., Essays on the motion of celestial bodies, (2001), Birkhäuser
[4] Kill, I.D., On periodic solutions of a certain nonlinear equation, J. appl. math. mech., 27, 1699-1704, (1964) · Zbl 0134.07204
[5] Šlapak, J.D., The periodic solutions of second order nonlinear equations that are not solved with respect to the highest derivative, Ukrain. mat. žh., 26, 850-854, (1974)
[6] Torzhevskii, A.P., Periodic solutions of the equation for two-dimensional vibrations of a satellite with elliptical orbit, Kosm. issled., 2, 667-678, (1964)
[7] Petryshyn, W.V.; Yu, Z.S., On the solvability of an equation describing the periodic motions of a satellite in its elliptic orbit, Nonlinear anal., 9, 9, 969-975, (1985) · Zbl 0581.70024
[8] Hai, D.D., Note on a differential equation describing the periodic motion of a satellite in its elliptical orbit, Nonlinear anal., 12, 12, 1337-1338, (1988) · Zbl 0669.70028
[9] Hai, D.D., On a second order periodic boundary value problem, Differential integral equations, 1, 3, 377-379, (1988) · Zbl 0715.34036
[10] Mawhin, J., On a differential equation for the periodic motions of a satellite around its center of mass, (), 150-157
[11] Hai, D.D., Multiple solutions for a nonlinear second order differential equation, Ann. polon. math., 52, 2, 161-164, (1990) · Zbl 0724.34021
[12] Núñez, D.; Torres, P.J., Stable odd solutions of some periodic equations modeling satellite motion, J. math. anal. appl., 279, 2, 700-709, (2003) · Zbl 1034.34051
[13] Bruno, A.D.; Varin, V.P., The limit problems for the equation of oscillations of a satellite, Celest. mech. dyn. astron., 67, 1-40, (1997) · Zbl 0919.70017
[14] Bruno, A.D.; Varin, V.P., Singularities of oscillations of a satellite of highly eccentric elliptic orbits, Proceedings of the second world congress of nonlinear analysts, Nonlinear anal., 30, 2541-2546, (1997) · Zbl 0898.34034
[15] Duhoux, M., Nonlinear singular sturm – liouville problems, Nonlinear anal., 38, 897-918, (1999) · Zbl 0944.34017
[16] Duhoux, M., Strongly singular sturm – liouville problems, Math. nachr., 225, 19-38, (2001) · Zbl 0994.34013
[17] Amster, P.; Deboli, A., A Neumann boundary-value problem on an unbounded interval, Electron. J. differential equations, 90, (2008), 5 pp · Zbl 1173.34318
[18] Agarwal, R.P.; O’Regan, D., Infinite interval problems for differential, difference and integral equations, (2001), Kluwer Academic Publishers Dordrecht · Zbl 0988.34002
[19] Andres, J.; Gabor, G.; Górniewicz, L., Boundary value problems on infinite intervals, Trans. amer. math. soc., 351, 4861-4903, (1999) · Zbl 0936.34023
[20] Benchohra, M., An existence theorem on unbounded intervals for a class of second order functional differential inclusions in Banach spaces, Dyn. contin. discrete impuls. syst. ser. A math. anal., 9, 541-549, (2002) · Zbl 1025.34085
[21] Binding, P.A.; Volkmer, H., Oscillation theory for sturm – liouville problems with indefinite coefficients, Proc. roy. soc. Edinburgh sect. A, 131, 989-1002, (2001) · Zbl 1002.34018
[22] Yan, B.Q.; O’Regan, D.; Agarwal, R.P., Positive solutions to singular boundary value problems with sign changing nonlinearities on the half-line via upper and lower solutions, Acta math. sin. (engl. ser.), 23, 1447-1456, (2007) · Zbl 1133.34017
[23] De Coster, C.; Habets, P., Two-point boundary value problems: lower and upper solutions, () · Zbl 1269.34001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.